Alert archive / Wyoming / High Wind Warnings in 2012
High Wind Warning 6, NWS Rapid City, SD
NWS Rapid City, SD issued this high wind warning at Apr 12, 2012, 9:28 AM MDT for Campbell County, Wyoming. It was in force for 5 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2012, 9:28 AM MDT (15:28 UTC)
- Expired
- Apr 12, 2012, 2:09 PM MDT
- In force
- 5 hr
- Issued by
- NWS Rapid City, SD
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:34 AM MDT | NON-TSTM WND GST 61 | 5 Nnw Downtown Gillette, WY | |
| Apr 12, 9:41 AM MDT | HIGH SUST WINDS 45 | 16 Wsw Downtown Gillett, WY | |
| Apr 12, 9:51 AM MDT | NON-TSTM WND GST 62 | 1 Nne Echeta, WY | |
| Apr 12, 10:00 AM MDT | NON-TSTM WND GST 60 | 15 Sw Downtown Gillette, WY | TIME ESTIMATED |
| Apr 12, 10:49 AM MDT | HIGH SUST WINDS 47 | 25 Nne Weston, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 3.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 929 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
810 WWUS73 KUNR 121528 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 928 AM MDT THU APR 12 2012 ...STRONG SOUTHERLY WINDS ACROSS CAMPBELL COUNTY WYOMING... .A STRONG LOW PRESSURE SYSTEM IN SOUTHEAST MONTANA WILL PRODUCE VERY GUSTY SOUTHERLY WINDS ACROSS CAMPBELL COUNTY WYOMING THROUGH MID AFTERNOON. WYZ054-055-122100- /O.NEW.KUNR.HW.W.0006.120412T1528Z-120412T2100Z/ NORTHERN CAMPBELL-SOUTHERN CAMPBELL- INCLUDING THE CITIES OF...GILLETTE...WRIGHT 928 AM MDT THU APR 12 2012 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON. * SOUTH TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED. * WINDS WILL PERSIST THROUGH EARLY AFTERNOON...AND SLOWLY DIMINISH LATE THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS 40 MPH WINDS...OR GUSTS OVER 60 MPH... ARE EXPECTED OR OCCURRING. && $$
1 follow-up statement
423 WWUS73 KUNR 122009 NPWUNR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RAPID CITY SD 209 PM MDT THU APR 12 2012 WYZ054-055-122115- /O.CAN.KUNR.HW.W.0006.000000T0000Z-120412T2100Z/ NORTHERN CAMPBELL-SOUTHERN CAMPBELL- INCLUDING THE CITIES OF...GILLETTE...WRIGHT 209 PM MDT THU APR 12 2012 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS CANCELLED THE HIGH WIND WARNING. WIND SPEEDS HAVE DIMINISHED SLIGHTLY ACROSS THE AREA...BUT WILL REMAIN BREEZY THROUGH EARLY EVENING AS A COLD FRONT MOVES THROUGH NORTHEAST WYOMING. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this high wind warning went out at Apr 12, 3:15 AM MDT, 6 hours 13 minutes earlier.
Area forecast discussion, Apr 12, 3:15 AM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 315 AM MDT THU APR 12 2012 LONG WAVE RIDGE EXTENDS FROM CENTRAL SD TO OK AND CONTINUES TO PROGRESS SLOWLY E WD. DEEP...COMPLEX LONG WAVE TROF IS ALONG THE W COAST OF U.S. ONE MAJOR SHORT WAVE IS OVER NV WITH AN UPSTREAM KICKER OVER THE N PACIFIC NEAR 140W. SEVERAL SMALLER SCALE SHORT WAVES ARE EMBEDDED IN THE LARGER SCALE FLOW. MODELS CONTINUE TO STRUGGLE WITH THE DETAILS OF THESE WAVES. AT 06Z SFC LOW PRESSURE LIES FROM CNTRL MT TO CNTRL WY WITH A STRONG PRESSURE GRADIENT EAST OF THIS SYSTEM. THE LOW IS FCST TO MOVE NE WD WITH A FRONT AND SHARP TROF MOVING E WD ACROSS THE CWFA DURING THE DAY AND THIS EVG. LATEST NAM IS A BIT SLOWER WITH THIS FEATURE. HRRR MODEL SHOWS A NW/SE BAND OF CONVECTION MOVING NE WD ACROSS WRN SD DURING THE MORNING HOURS. THIS BAND SEEMS TO BE REASONABLY TIED TO A BAND OF 500 MB Q VECTOR CONVERGENCE SHOWN IN THE NAM80 PROGS ASSOCIATED WITH A SHORT WAVE ALOFT. WHILE THERE ARE INDICATIONS OF SUBSIDENCE FOLLOWING THIS WAVE DURING MID-DAY TODAY...IT IS FOLLOWED VERY QUICKLY BY THE NEXT SHORT WAVE AND SOME ASCENT. SO SOME SHOWERS AND TSTMS REMAIN POSSIBLE LATER TODAY. 06Z NAM IS SHOWING MORE FORCING FOR DESCENT ON FRIDAY OVER SE PORTIONS OF THE CWFA WITH MODEST INDICATIONS OF ASCENT OVER THE NW. GIVEN THE UNCERTAINTY IN POSITION OF THESE DETAILS...KEPT CHANCE NW AND SLIGHT CHANCE SE POPS IN PLACE. ANOTHER...STRONGER SHORT WAVE APPROACHES ON SAT WITH BROADER AREA OF Q VECTOR CONVERGENCE INDICATING GOOD ASCENT AND MORE CHANCES FOR SHOWERS. THIS SYSTEM IS ASSOCIATED WITH CLOSED 500MB LOW FORECAST TO BE NEAR THE UT/CO BORDER AT 00Z SUN. STAYED CLOSE TO GUIDANCE ON TEMPS WITH FAIRLY WARM TEMPS TODAY...THEN A BIT COOLER AS LONG WAVE TROF MOVES INTO THE AREA. .DISCUSSION... EXTENDED...LATEST ECMWF AND GFS SOLUTIONS HAVE COME INTO PRETTY GOOD AGREEMENT SHOWING UPPER LOW EJECTING OUT OF THE FOUR CORNERS AREA AND MOVING NORTHEASTWARD INTO SWRN NEBRASKA BY 18Z SUNDAY...THEN INTO CENTRAL MINNESOTA BY MIDDAY MONDAY. THAT WILL CREATE A CHANCE OF SHOWERS ON SUNDAY THROUGH MONDAY...WITH BEST CHANCE OF PRECIPITATION LOCATED JUST TO THE NORTH OF THE LOW TRACK OVER SOUTH CENTRAL SOUTH DAKOTA ON SUNDAY AND SUNDAY NIGHT. TEMPERATURES MAY BE COLD ENOUGH AT THE HIGHER ELEVATIONS OF THE BLACK HILLS FOR SOME LIGHT SNOW ACCUMULATIONS ON SUNDAY AND SUNDAY NIGHT...WITH A CHANCE OF PATCHY LIGHT SNOW ACCUMULATION ON THE PLAINS LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. A SERIES OF WEAK WAVES IN WESTERLY FLOW ALOFT WILL BRING A SLIGHT CHANCE OF SHOWERS AGAIN ON TUESDAY NIGHT AND WEDNESDAY. MUCH COOLER THAN NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY...WITH WARMER THAN NORMAL TEMPERATURES AGAIN ON BY TUESDAY AND WEDNESDAY. && .AVIATION...12Z TAF FORECAST BREEZY TO WINDY CONDITIONS WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE AREA TODAY INTO TONIGHT. AREAS OF MVFR CIGS WILL BE FOUND ACROSS MUCH OF THE AREA DURING THE EARLY MORNING HOURS. CONDITIONS WILL IMPROVE TO VFR BY MIDDAY. MVFR CIGS WILL THEN REDEVELOP OVER SOUTH CENTRAL SOUTH DAKOTA THIS EVENING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM....10 AVIATION...10
Hazardous weather outlook, Apr 12, 9:23 AM MDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 923 AM MDT THU APR 12 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-131300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 923 AM MDT (1023 AM CDT) THU APR 12 2012 ...HIGH WIND WARNING THROUGH 3 PM FOR CAMPBELL COUNTY WYOMING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. VERY STRONG SOUTHERLY WINDS WILL BE FOUND ACROSS PARTS OF NORTHEAST WYOMING THROUGH MID AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
In the hours before
Local storm report, Apr 12, 9:27 AM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
927 AM MDT THU APR 12 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM HIGH SUST WINDS 1 NNE ECHETA 44.46N 105.84W
04/12/2012 M40 MPH CAMPBELL WY OTHER FEDERAL
0751 AM NON-TSTM WND GST 1 NNE ECHETA 44.46N 105.84W
04/12/2012 M58 MPH CAMPBELL WY OTHER FEDERAL
0838 AM NON-TSTM WND GST 5 NNW DOWNTOWN GILLETTE 44.36N 105.53W
04/12/2012 M59 MPH CAMPBELL WY ASOS
0851 AM HIGH SUST WINDS 1 NNE ECHETA 44.46N 105.84W
04/12/2012 M41 MPH CAMPBELL WY OTHER FEDERAL
&&
MLSNearby
High Wind Warnings in Wyoming, 2012Every high wind warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.